Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

A Case of Methotrexate-Associated Lymphoproliferative Disorder (Lymphomatoid Granulomatosis) of the Skin

Nishida, Haruto, MD, PhD*; Oyama, Yuzo, MD*; Kusaba, Takahiro, MD*; Kadowaki, Hiroko, MD*; Arakane, Motoki, MD*; Yokoyama, Shigeo, MD, PhD*; Hatano, Yutaka, MD, PhD; Daa, Tsutomu, MD, PhD*

The American Journal of Dermatopathology: June 2019 - Volume 41 - Issue 6 - p 448–452
doi: 10.1097/DAD.0000000000001301
Extraordinary Case Report
Buy

Abstract: Iatrogenic lymphoproliferative disorder (LPD) can develop in patients treated with immunosuppressive drugs for autoimmune or other inflammatory diseases. Here, we report a case of lymphomatoid granulomatosis of the skin that occurred as a methotrexate (MTX)-associated LPD. We also review the relevant literature. A 73-year-old woman presented to our department with an approximately 10-year history of MTX therapy for rheumatoid arthritis. Three months earlier, she noticed a small nodule in her right upper arm. It gradually enlarged, and the center began to decay. Grossly, the lesion was 40 × 40 mm in size with ulceration, and the surrounding skin presented dark red erythema. A biopsy specimen was taken for definitive diagnosis. Histologically, infiltrating growth of medium-to-large atypical lymphocytes was observed underneath the ulceration and was accompanied by small reactive lymphocytes. The atypical lymphocytes demonstrated a tendency to infiltrate the vessels, which showed an angiocentric pattern. Immunohistochemistry revealed that the atypical lymphoid cells were positive for CD79a, CD20, and CD30. In addition, in situ hybridization for Epstein–Barr virus (EBV) revealed expression of EBV-encoded small RNAs. The patient was diagnosed with MTX-associated LPD (lymphomatoid granulomatosis), owing to her history of MTX treatment, the expression of the atypical lymphocytes for B-cell markers and EBV-encoded small RNA, and the angiocentric infiltrating pattern. The lesion reportedly disappeared after withdrawal of MTX.

Departments of *Diagnostic Pathology, and

Dermatology, Faculty of Medicine, Oita University, Oita, Japan.

Correspondence: Haruto Nishida, MD, PhD, Department of Diagnostic Pathology, Faculty of Medicine, Oita University, Hasama-machi 1-1, Yufu, 879-5593, Japan (e-mail: nharuto@oita-u.ac.jp).

The authors declare no conflicts of interest.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.